Alert archive / Oregon / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Medford, OR

August 1, 2009Jackson County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 1, 2009, 8:46 PM PDT for Jackson County, Oregon. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2009, 8:46 PM PDT (03:46 UTC)
Expired
Aug 1, 2009, 9:15 PM PDT
In force
29 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Jackson County, OR

The radar

The Medford radar (KMAX), 28 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:50 PM PDTHAIL 1.755 Ne Ashland, ORGOLF BALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 3.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 020346
SVRMFR
ORC029-020415-
/O.NEW.KMFR.SV.W.0013.090802T0346Z-090802T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
846 PM PDT SAT AUG 1 2009

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON...

* UNTIL 915 PM PDT

* AT 844 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL JACKSON COUNTY...OR 7 MILES
  EAST OF ASHLAND...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 4244 12266 4239 12236 4211 12247 4215 12271
TIME...MOT...LOC 0346Z 192DEG 11KT 4222 12256

$$

MW
1 follow-up statement
000 
WWUS56 KMFR 020409
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
909 PM PDT SAT AUG 1 2009

ORC029-020418-
/O.EXP.KMFR.SV.W.0013.000000T0000Z-090802T0415Z/
JACKSON OR-
909 PM PDT SAT AUG 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON COUNTY WILL
EXPIRE AT 915 PM PDT...

THUNDERSTORMS HAVE WEAKENED AND WILL DISSIPATE IN THE NEXT 2 HOURS.

LAT...LON 4244 12266 4239 12236 4211 12247 4215 12271
TIME...MOT...LOC 0408Z 192DEG 11KT 4229 12254

$$

DDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:30 PM PDT, 16 minutes earlier.

Area forecast discussion, Aug 1, 8:30 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
830 PM PDT SAT AUG 1 2009

.SHORT TERM...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING
DEVELOPED AND MOVED ACROSS SOUTH CENTRAL OREGON BEFORE DYING
OUT THERE AND SHIFTING INTO JACKSON AND DOUGLAS COUNTIES.
SCATTERED THUNDERSTORMS WILL PERSIST WELL AFTER DARK WEST OF
THE CASCADES.

THE UPPER CLOSED LOW IS LOCATED ALONG 130W...WEST OF
SAN FRANCISCO THIS AFTERNOON. BOTH THE GFS AND ECMWF ARE IN VERY
GOOD AGREEMENT WITH THE POSITION AND MOVEMENT OF THE LOW THROUGH
TUESDAY. BOTH MODELS SHOW THE LOW ONLY MOVING AROUND 150 MILES TO
THE NORTH THROUGH TUESDAY AFTERNOON.

NOT LOOKING FOR MUCH CHANGE SUNDAY SO ONCE AGAIN THERE WILL BE A
THREAT OF THUNDERSTORMS ACROSS A GOOD PORTION OF THE FORECAST
REGION. BY MONDAY THE CLOSED LOW IS FORECAST TO BE SLIGHTLY
FURTHER NORTH SO SEE NO REASON NOT TO HAVE THUNDERSTORMS IN THE
FORECAST OVER MUCH OF THE REGION.

.LONG TERM...THE THREAT OF SHOWERS AND THUNDERSTORMS AT TIMES WILL
CONTINUE OVER MUCH OF THE REGION FOR AT LEAST THE FIRST HALF OF THE
EXTENDED AS WE CONTEND WITH THE SLOW MOVEMENT OF THE CLOSED LOW. THE
GFS AND ECMWF FORECAST THE LOW TO BE JUST INSIDE 130W AND TO THE
NORTHWEST OF SAN FRANCISCO WEDNESDAY MORNING. AFTER WEDNESDAY THE
MODELS DIFFER ON THE MOVEMENT OF THE LOW. THE GFS IS SLOWER THAN THE
ECMWF MOVING THE LOW INLAND LATE THURSDAY. BOTH MODELS HAVE THE LOW
INLAND FRIDAY AND SATURDAY.

&&

.AVIATION...WIDESPREAD IFR CONDITIONS ALONG THE COAST OVERNIGHT AND
SUNDAY MORNING. AREAS OF IMPROVEMENT SUNDAY AFTERNOON.
INLAND...ISOLATED TO SCATTERED THUNDERSTORMS FROM THE CASCADES
EASTWARD THROUGH THIS EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH THROUGH SUNDAY EVENING FOR LIGHTNING IN
ORZ616-ORZ617-ORZ620-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.
RED FLAG WARNING FOR LIGHTNING THROUGH THIS EVENING IN ORZ624-ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

RH/BL/DG/11
Hazardous weather outlook, Aug 1, 4:26 PM PDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
426 PM PDT SAT AUG 1 2009

ORZ029>031-020600-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
426 PM PDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. A FIRE WEATHER WATCH IS THEN IN
EFFECT BEGINNING AT 11 PM PDT. SEE WEATHER MESSAGES FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. THERE IS ALSO A
SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>028-020600-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
426 PM PDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

A FIRE WEATHER WATCH IS IN EFFECT THROUGH TONIGHT FOR ABUNDANT
LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING.
THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA
SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 1, 7:09 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
709 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 WSW WILLIAMS          42.21N 123.29W
08/01/2009  M0.75 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            ACCOMPANIED BY HEAVY RAIN.

0640 PM     HAIL             MEDFORD                 42.34N 122.85W
08/01/2009  M0.75 INCH       JACKSON            OR   NWS EMPLOYEE

0640 PM     HAIL             MEDFORD                 42.34N 122.85W
08/01/2009  M1.00 INCH       JACKSON            OR   NWS EMPLOYEE

&&

WOODHEAD
Local storm report, Aug 1, 7:14 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
714 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 E CENTRAL POINT       42.37N 122.89W
08/01/2009  M1.00 INCH       JACKSON            OR   NWS EMPLOYEE

&&

WOODHEAD
Local storm report, Aug 1, 7:18 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
718 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     UNION CREEK             42.91N 122.44W
08/01/2009                   JACKSON            OR   PUBLIC

            SMALL TREE WAS BLOWN OVER AND INITIALLY BLOCKING ROADWAY.
            FREQUENT LIGHTNING STRIKES WITH HEAVY RAINFALL ALSO
            OBSERVED. POWER WAS OUT TO THE TOWN.

&&

WOODHEAD
Local storm report, Aug 1, 7:38 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
738 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 ENE EAGLE POINT       42.48N 122.75W
08/01/2009  M1.00 INCH       JACKSON            OR   TRAINED SPOTTER

&&

WOODHEAD
Local storm report, Aug 1, 8:26 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
826 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       3 S SHADY COVE          42.57N 122.81W
08/01/2009  M1.25 INCH       JACKSON            OR   TRAINED SPOTTER

            RAIN BEGAN FALLING AT 1855 PDT AND WAS ACCOMPANIED BY
            FREQUENT LIGHTNING.

&&

WOODHEAD
Local storm report, Aug 1, 8:37 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
837 PM PDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             EAGLE POINT             42.47N 122.80W
08/01/2009  M1.75 INCH       JACKSON            OR   PUBLIC

&&

WOODHEAD

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:55 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson, Klamath44 min
Aug 1, 5:59 PM PDTSpecial Weather StatementMFRJackson31 min
Aug 1, 6:04 PM PDTSevere Thunderstorm WarningMFRKlamath26 min
Aug 1, 6:48 PM PDTSpecial Weather StatementMFRJosephine42 min
Aug 1, 6:50 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson29 min
Aug 1, 7:07 PM PDTSevere Thunderstorm WarningMFRJackson23 min
Aug 1, 7:30 PM PDTSevere Thunderstorm WarningMFRJackson30 min
Aug 1, 8:08 PM PDTSevere Thunderstorm WarningMFRJackson37 min
Aug 1, 8:32 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine28 min
Aug 1, 8:44 PM PDTSevere Thunderstorm WarningMFRJackson, Josephine19 min
Aug 2, 12:53 PM PDTRed Flag WarningMFRCurry, Douglas, Harney, Jackson, Josephine, Klamath and 2 more9 hr
Aug 2, 1:55 PM PDTSpecial Weather StatementMFRKlamath50 min
Aug 2, 2:41 PM PDTSpecial Weather StatementMFR34 min
Aug 2, 3:26 PM PDTSevere Thunderstorm WarningMFRLake49 min
Aug 2, 3:31 PM PDTSevere Thunderstorm WarningMFRLake29 min
Aug 2, 3:41 PM PDTSevere Thunderstorm WarningMFRKlamath, Lake37 min
Aug 2, 3:58 PM PDTSevere Thunderstorm WarningMFRLake39 min
Aug 2, 4:30 PM PDTSevere Thunderstorm WarningMFRLake25 min
Aug 2, 4:57 PM PDTSpecial Weather StatementMFR48 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.